Ever Feel More Sensitive to the Sun Than Usual?
How you fare against the sun’s harmful rays can fluctuate. Some days, your skin handles the exposure alright, while others it really takes a beating.
The crazy thing is that the extra vulnerability to UV rays could because of a headache, seasonal allergies, or acne. Well, not directly, but they could be involved.
Photosensitivity is heightened skin sensitivity to UV radiation due to certain medical conditions or genetic disorders. It can also be brought about through the use of some medications and skin care products.
You may have taken a Benadryl before hitting the beach to ward off allergies, not knowing that many antihistamines cause sensitivity to the sun.
How about the Ibuprofen you pop before kayaking to ease the pain? Non-steroidal anti-inflammatory drugs (NSAIDS), like Ibuprofen and aspirin, can also bring about photosensitivity.
Next time you grab a prescription medication container, look for a sun warning. Many medications suggest avoiding sun exposure while taking. These include some antibiotics, antidepressants, and cholesterol lowering statins. Even birth control pills can cause problems with UV rays. When in doubt, ask your pharmacist.
Using hair growth stimulator Rogaine? You are at risk of photosensitivity.
Fighting acne with Retin-A? You are at risk.
Rewinding the signs of aging with Retinol? You are at risk.
The list is quite extensive. It’s best to thoroughly read package warnings for any products you use.
This doesn’t mean you have to stay indoors any time you take an aspirin. It just means that you need to be extra vigilant with your sun protection. Seek the shade, slather with sunscreen, and cover with UPF 50+.